Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS North Platte, NE

March 29, 2005Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 29, 2005, 9:07 PM CST for Holt County, Rock County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2005, 9:07 PM CST (03:07 UTC)
Expired
Mar 29, 2005, 9:45 PM CST
In force
38 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 300308
SVRLBF
NEC089-149-300345-
/O.NEW.KLBF.SV.W.0009.050330T0307Z-050330T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
907 PM CST TUE MAR 29 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA
  SOUTH CENTRAL ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 945 PM CST

* AT 903 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 23 MILES SOUTHWEST OF AMELIA...OR ABOUT 20 MILES
  NORTH OF TAYLOR...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF AMELIA BY 945 PM CST

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4235 9948 4210 9949 4210 9888 4236 9890

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 300327
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CST TUE MAR 29 2005

NEC089-149-300345-
/O.CON.KLBF.SV.W.0009.000000T0000Z-050330T0345Z/
ROCK NE-HOLT NE-
927 PM CST TUE MAR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CST FOR
SOUTHWESTERN HOLT AND SOUTHEASTERN ROCK COUNTIES...

AT 924 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF AMELIA...OR ABOUT 
25 MILES NORTH OF BURWELL...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMELIA BY 945 PM CST

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4235 9948 4210 9949 4210 9888 4236 9890

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:45 PM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Mar 29, 2:45 PM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
ISSUED BY WFO RAPID CITY
245 PM CST TUE MAR 29 2005

.DISCUSSION...
MID DAY SURFACE CHARTS ARE SHOWING THE RECENTLY DEVELOPED SURFACE
LOW POSITION OVER SOUTHEASTERN COLORADO TO BE IN VERY GOOD AGREEMENT
WITH 12Z NAM. THE AIRMASS IS FAIRLY DRY WITH DEWPOINTS IN THE MID
30S TO LOWER 40S. MOISTURE AND PRECIP FIELDS ALSO APPEAR TO BE IN
GOOD AGREEMENT. AT UPPER LEVELS WV IMAGERY SHOWS THE CORE OF THE N/S
JET STREAM BISECTING THE LBF CWFA EAST AND WEST. THE LOW CIRCULATION
APPEARS TO BE MOVING OUT PRETTY MUCH AS SHOWN ON THE MODELS.  RADAR
SHOWS AN AREA OF WEAK CONVECTIVE PRECIP BRUSHING THE AREAS ALONG THE
SOUTH DAKOT ABORDER.  THESE WILL LIKELY LAST ANOTHER COUPLE OF
HOURS, AND THEN DISSIPATE SHORTLY BEFORE SUNSET. WILL UPDATE THE POP
GRIDS FOR TO ACCOUNT FOR THIS AREA.

TONIGHT...AFTER THE WEAK SHOWERS IN NORTHERN SHERIDAN AND CHERRY
COUNTIES DISSIPATE...SCATTERED SHOWERS ARE EXPECTED TO DEVELOP IN
SOUTH CENTRAL NEBRASKA IN THE WRAP AROUND TO THE NORTHWEST OF THE
SURFACE LOW THIS EVENING AND THEN MOVE OFF TO THE EAST. THE NAM IS
DRIEST OF THE MODELS AND IT MIGHT STILL BE PRODUCING A LITTLE TOO
MUCH PRECIP GIVEN THE LIMITED FETCH OF MOISTURE. CONVECTIVE
POTENTIAL IS ALSO LIMITED DUE TO A MODERATE AMOUNT OF WARMING AT
AROUND H5.

WEDNESDAY AND THURSDAY...AFTER THE MAIN SURFACE LOW EXITS THE
PLAINS...A COUPLE OF WEAK MID LEVEL SYSTEMS DROP INTO THE REGION ON
THE BACK SIDE OF THE H5 TROUGH. THESE WILL PRODUCE MOSTLY BRIEF
LIGHT SHOWERS. POPS HAVE GENERALY BEEN DECREASED OVER THE PREVIOUS
FORECAST PACKAGE. THE HIGH PRESSURE MOVING INTO THE CENTRAL PLAINS
WILL BRING IN A COOLER AIRMASS...DROPPING TEMPERATURES 10 TO 15
DEGREES WED AND THU.

EXTENDED

.FRIDAY THROUGH TUESDAY...UPPER LEVEL RIDGE WILL SETTLE OVER THE
CENTRAL PLAINS DURING THE FRIDAY AND SATURDAY PERIODS...BRINGING DRY
AND MILD WEATHER TO CENTRAL NEBRASKA. HIGHS EACH DAY ARE EXPECTED TO
BE IN THE 60S TO AROUND 70 DEGREES...MILDEST ACROSS SOUTHEASTERN
PARTS OF CWA. RIDGE WILL BEGIN TO BREAK DOWN BY SUNDAY AS UPPER TROF
MOVES ACROSS THE NORTHERN ROCKIES AND EVENTUALLY INTO THE NORTHERN
AND CENTRAL PLAINS EARLY NEXT WEEK. COLD FRONT IS PROGGED TO CROSS
NEBRASKA ON MONDAY.  STILL A GOOD DEAL OF UNCERTAINTY AS TO TRACK OF
THE MAIN WAVE AS IT CROSSES THE REGION...BUT HAVE ADDED A CHANCE OF
SHOWERS TO NORTHERN PARTS OF NEBRASKA FOR MONDAY AND MONDAY NIGHT.

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CARPENTER/TRIMARCHI
Hazardous weather outlook, Mar 29, 5:55 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED TONIGHT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
ISSUED BY NATIONAL WEATHER SERVICE RAPID CITY
555 PM CST TUE MAR 29 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-301030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
555 PM CST (455 PM MST) TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF
THE OUTLOOK AREA TONIGHT...GENERALLY EAST OF A LINE FROM VALENTINE
TO HYANNIS TO BIG SPRINGS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF A LINE
FROM AINSWORTH TO THEDFORD TO BIG SPRINGS WITH THE MAIN THREAT BEING
LARGE HAIL...THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER SYSTEM WILL MOVE THROUGH THE REGION LATE WEDNESDAY AND BRING
ANOTHER CHANCE OF RAIN. COLDER AIR WILL MOVE OVER THE AREA AND
TEMPERATURES WILL FALL THAT WEDNESDAY EVENING...RAIN MAY CHANGE OVER
TO SNOW.  AT THIS TIME THE BEST CHANCES OF PRECIPITATION WILL BE WEST
OF HIGHWAY 83 AND ANY ACCUMULATIONS WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

POWER

In the hours before

Local storm report, Mar 29, 7:42 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             6 NNE NORTH PLATTE      41.21N 100.73W
03/29/2005  0.88 INCH        LINCOLN            NE   PUBLIC

&&

HANNON
Local storm report, Mar 29, 7:50 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             ANSELMO                 41.62N 99.86W
03/29/2005  0.88 INCH        CUSTER             NE   PUBLIC

            NICKEL SIZED HAIL 2 INCHES DEEP.

&&

HANNON
Local storm report, Mar 29, 8:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             7 SSE BREWSTER          41.84N 99.81W
03/29/2005  0.88 INCH        BLAINE             NE   PUBLIC

            GROUND IS COVERED WITH DIME TO NICKEL SIZED HAIL.

&&

HANNON
Local storm report, Mar 29, 8:34 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ALMERIA                 41.83N 99.54W
03/29/2005  0.75 INCH        LOUP               NE   PUBLIC

0830 PM     TSTM WND GST     ALMERIA                 41.83N 99.54W
03/29/2005  50 MPH           LOUP               NE   PUBLIC

&&

HANNON
Local storm report, Mar 29, 8:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             10 NW ALMERIA           41.94N 99.68W
03/29/2005  0.75 INCH        LOUP               NE   PUBLIC

&&

HANNON
Local storm report, Mar 29, 9:02 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             13 SE STOCKVILLE        40.40N 100.21W
03/29/2005  1.00 INCH        FRONTIER           NE   PUBLIC

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:43 PM CSTSevere Thunderstorm WarningLBFCuster47 min
Mar 29, 7:01 PM CSTSevere Thunderstorm WarningLBFLincoln44 min
Mar 29, 7:01 PM CSTSevere Thunderstorm WarningLBFLincoln44 min
Mar 29, 7:27 PM CSTSevere Thunderstorm WarningLBFBlaine, Custer55 min
Mar 29, 7:43 PM CSTSevere Thunderstorm WarningLBFLincoln36 min
Mar 29, 8:07 PM CSTSevere Thunderstorm WarningLBFFrontier38 min
Mar 29, 8:32 PM CSTSevere Thunderstorm WarningLBFLoup46 min
Mar 29, 8:49 PM CSTSevere Thunderstorm WarningLBFFrontier48 min
Mar 29, 9:44 PM CSTSevere Thunderstorm WarningLBFHolt50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.